Diabetes and chemotherapy
I am diabetic. Are there extra risks if I have chemotherapy?
If you have diabetes, your blood sugar may need closer monitoring while you are having treatment. Most people with diabetes are used to juggling their need for food with their diabetes medicines. Chemotherapy can make you feel sick or be sick. You may not want to eat and so this can be a problem. If you can't eat, your blood sugar could drop too low, causing faintness, sweating and coma. This is called a hypoglycaemic attack.
There are 2 different types of diabetes and depending on which type you have will alter how you manage it. If you have
- Type 1 – you need to have regular insulin injections or an insulin pump
- Type 2 – you may be able to control it with either diet or with a combination of diet and tablets – although there are some people with type 2 diabetes who need to have insulin injections
You and your doctor may need to plan a bit more carefully than would be necessary if you weren’t diabetic. Some chemotherapy combinations include steroids and these may upset your sugar balance. It may be a good idea for you and your cancer doctor to talk to your diabetes specialist.
If you control your diabetes with diet or tablets it should be possible to manage it during chemotherapy without too many problems. Discuss the options with your doctor first, but it may be suggested that you don’t take your diabetes tablets on chemotherapy days, for example.
If you are dependent on insulin, your doctor may suggest that you have the first course of chemotherapy in hospital so that the nurses can keep an eye on you. Then, if you need sugar quickly, you can have it through a drip rather than by mouth. It is possible for you to have insulin and sugar solution (dextrose) given together through a drip in hospital. The insulin dose is based on hourly or 2 hourly blood sugar tests. But most people don't need this. If you are unable to eat your normal diet when you are at home, you may find you need to check your blood sugar a bit more often than you usually would.
You may lose your appetite and have to make an effort to have something to eat regularly. Also, you may feel sick because of your chemotherapy drugs. But there are very good anti sickness drugs available that can help. It is important that you have good nutrition. Your doctor can prescribe you meals in a drink. They are rich in calories and you can sip them through the day. There are many different brands, including Complan, Fresubin, and Build Up.
As diabetes can affect your body's ability to fight infection you may also be at slightly higher risk while you are having chemotherapy than people who don't have diabetes. So you will need to look out for signs of infection, such as a high temperature, and contact your doctor or cancer centre immediately.
Rated 4 out of 5 based on 30 votes
Question about cancer? Contact our information nurse team